New York, 2004

Flood in New York, May 25 to 26, 2004

May 25 to 26, 2004 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 25, 12:24 AM EST, 7 hours 36 minutes earlier.

Area forecast discussion, May 25, 12:24 AM EST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
124 AM EDT TUE MAY 25 2004

DISCUSSION...

AFTER CHECKING THE LATEST MODEL FORECASTS FROM THE AVIATION...ETA...
AND THE TWO CANADIAN MODELS (REGIONAL/GLOBAL)...IT IS BELIEVED THAT
THE BEST CHANCE OF IMPROVING THE GRID/ZONE FORECAST FROM MONDAY IS
TO INTRODUCE A CHANCE OF PRECIPITATION INTO THE FRIDAY FORECAST.  A
MINOR UPPER-LEVEL SHORT WAVE AND CYCLONE MAY BRING SOME SHOWERS AND
THUNDERSTORMS ON FRIDAY.  THE CANADIAN GLOBAL AND AVIATION MODELS
FORECAST SIGNIFICANT PRECIPITATION FRIDAY...A PROJECTION OF THE ETA
FORECAST BEYOND ITS 84-HOUR LIMIT SUGGESTS PRECIPITATION FOR FRIDAY
FROM THAT MODEL AS WELL.

OTHER THAN FRIDAY...WELL LIKELY BE STICKING FAIRLY CLOSE TO THE
PREVIOUS FORECAST.  IT LOOKS LIKE THE RELATIVELY COOL AIR OVER MUCH
OF NEW ENGLAND WILL HOLD IN PLACE FOR SEVERAL MORE DAYS AS AN
ANTICYCLONE OVER THE CANADIAN MARITIMES AND WESTERN ATLANTIC MOVE
VERY LITTLE.  THE STATIONARY FRONT THAT WAS DRAPED ACROSS THE
SOUTHERN PORTION OF NEW YORK AND NEW ENGLAND OVER THE WEEKEND WAS
SAGGING SOUTHWARD THIS MORNING...AND DRIER AIR WAS TAKING HOLD.  THE
PRECIPITABLE WATER AMOUNTS FOR TODAY IN EASTERN NEW YORK AND WESTERN
NEW ENGLAND ARE FORECAST TO BE 20 MILLIMETERS (8 TENTHS OF AN INCH)
OR LESS IN THE BULK OF THE COUNTY WARNING AREA.  THATS ABOUT 3
QUARTERS OF AN INCH LESS THAN AMOUNT THAT WAS OVER THE REGION DURING
THE WEEKEND AND ON MONDAY.

THE DRIER AIR WILL BE AROUND ONLY A SHORT WHILE...HOWEVER.  A WEAK
CYCLONE OVER THE GREAT LAKES TODAY WILL MOVE NORTH AND EAST.  THE
CIRCULATION ACROSS EASTERN NEW YORK WILL QUICKLY DEVELOP A SOUTHERLY
COMPONENT...AND AIR OF RELATIVELY HIGH WATER CONTENT WILL RETURN TO
THE REGION.  DYNAMICS AND INSTABILITY NEEDED TO PRECIPITATE THIS
WATER ARE LIKELY TO BE MOST FAVORABLE IN THE SOUTHEASTERN PORTION OF
THE COUNTY WARNING AREA LATE TONIGHT THROUGH MID AFTERNOON
WEDNESDAY.  FROM THE CAPITAL DISTRICT SOUTHWARD...THE AVIATION MODEL
FORECASTS UP TO AN INCH AND A HALF OF RAINFALL DURING THIS PERIOD.
THE ETA FORECASTS MUCH LESS...GENERALLY BETWEEN A TENTH AND A THIRD
OF AN INCH...WHILE THE CANADIAN REGIONAL CHECKS IN WITH BETWEEN HALF
AN INCH AND AN INCH.  THE GLOBAL HAS A LITTLE LESS THAN ITS REGIONAL
KIN.

THE CANADIAN REGIONAL MODEL IS FORECASTING A QUITE INTENSE AND
COMPACT UPPER-LEVEL VORTICITY MAXIMUM TO RIDE JUST SOUTH OF NEW YORK
LATE TONIGHT AND EARLY WEDNESDAY.  IT HAS THE APPEARANCE OF
CONVECTIVE FEEDBACK CONTAMINATION.  MODEL CONSENSUS IS FOR A MUCH
LESS VIGOROUS UPPER-LEVEL FEATURE.  THE ETA BARELY INDICATES A
VORTICITY MAXIMUM.  BUT IT IS CLEAR...THAT ALL THE MODELS ARE
FORECASTING THE BEST DYNAMICS ACROSS THE SOUTHERN PORTION OF OUR
COUNTY WARNING AREA WITH THE NEXT PRECIPITATION EVENT.  WHEN WILL IT
ARRIVE?  THERE ARE SOME DIFFERENCES FROM MODEL TO MODEL.  THE
AVIATION FORECASTS VERY LITTLE PRECIPITATION TONIGHT...WHILE THE ETA
BRINGS NEARLY HALF AN INCH TO THE LOWER HUDSON VALLEY LATE TONIGHT.
THE CANADIAN REGIONAL APPEARS TO HOLD OFF UNTIL AFTER MIDNIGHT...AND
PREFERS TO BRING THE MORE WIDESPREAD PRECIPITATION TO THE COUNTY
WARNING AREA WEDNESDAY.  THE FORECAST THAT WAS ISSUED MONDAY LOOKS
LIKE A REASONABLE COMPROMISE OF THE LATEST MODEL GUIDANCE...AND WE
DONT EXPECT TO DEVIATE MUCH.

THE AVIATION FORECASTS THE SYSTEM TO LEAVE MORE QUICKLY THAN THE
OTHER MODELS.  AS A RESULT...IT IS FORECASTING DRY WEATHER WEDNESDAY
NIGHT.  THE CANADIAN REGIONAL AND ETA LINGER SOME LIGHT
PRECIPITATION INTO WEDNESDAY EVENING.  THE GRID/ZONE FORECAST FROM
MONDAY HAD A CHANCE FOR THE ENTIRETY OF WEDNESDAY NIGHT...WELL CUT
IT BACK TO ONLY THE EVENING HOURS.

ALL MODELS ARE FORECASTING DRY WEATHER ON THURSDAY...AND THIS AGREES
WITH WHAT WE ISSUED MONDAY.  THEREFORE...NO CHANGES.  THE CANADIAN
GLOBAL BRINGS PRECIPITATION INTO THE COUNTY WARNING AREA MORE
QUICKLY THAN THE AVIATION OR ETA MODELS LATE IN THE WEEK.  THE
CANADIAN HAS SOME RAINFALL FORECAST LATE FRIDAY NIGHT.  THIS IS AT
ODDS WITH THE CANADIAN ENSEMBLE FORECASTS FROM 24 HOURS AGO.
THUS...WELL IGNORE IT AND KEEP THE FORECAST DRY THROUGH THURSDAY
NIGHT PER ETA AND AVIATION FORECASTS.  THEN AS MENTIONED...WELL
INTRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY.

UNLESS SURROUNDING OFFICES MAKE CHANGES TO THEIR WEEKEND FORECASTS
WELL HOLD THE LINE.  WE HAD A SMALL CHANCE OF SHOWERS SATURDAY AND
A DRY FORECAST FOR SUNDAY.  HOWEVER...THIS IS AT ODDS WITH THE
LATEST FORECASTS OF THE CANADIAN GLOBAL AND AVIATION MODELS WHICH
ARE DRY FOR SATURDAY AND WET SUNDAY.  BUT...ITS FAR ENOUGH INTO THE
FUTURE TO BELIEVE THAT AN ENSEMBLE APPROACH MAY BE BEST.  AND
ENSEMBLE FORECASTS WONT BE AVAILABLE UNTIL LATER THIS MORNING.
WELL VIEW THEM BEFORE TAKING ON THE DAY 8 GRIDS AROUND 5 AM.

THE LATEST TEMPERATURE GUIDANCE SUGGESTS THAT WE SHOULD MAKE LITTLE
CHANGE TO THE MAXIMUM AND MINIMUM TEMPERATURES TODAY AND TONIGHT.
HOWEVER...OUR FORECAST FOR WEDNESDAY MAY NOT BE QUITE COOL
ENOUGH...AT LEAST IF ONE BELIEVES THE LATEST ETA FORECASTS.
HOWEVER...WITH OUR FORECAST OF WIDESPREAD READINGS IN THE 60S FOR
WEDNESDAY...IT DOES NOT SEEM UNREASONABLE TO BELIEVE THAT THIS WILL
BE CLOSE TO WHAT VERIFIES BECAUSE OF THE TIME OF THE YEAR.  THE
READINGS IN THE MID 50S THAT ARE FORECAST BY THE ETA FOR WEDNESDAY
IN SOUTHERN VERMONT LOOK A LITTLE TOO EXTREME.  THE AVIATION
GUIDANCE IS 10 DEGREES HIGHER THERE.

.HYDROLOGY...ON MONDAY...RAINFALL OF 6 TO 7 INCHES (RADAR ESTIMATES)
OCCURRED IN SOME LOCATIONS ACROSS THE NORTHERN PORTION OF THE COUNTY
WARNING AREA (ESPECIALLY IN THE SOUTHERN ADIRONDACKS AND EXTREME
SOUTHERN WASHINGTON COUNTY).  ONE TO TWO INCH AMOUNTS WERE
WIDESPREAD ACROSS THE SOUTHERN PORTION OF THE COUNTY WARNING AREA.
TODAY WILL BE DRY...BUT THERE IS A HIGH PROBABILITY THAT SOME
RAINFALL WILL RETURN TONIGHT (ESPECIALLY AFTER MIDNIGHT IN THE
SOUTHEAST).  SHOWERS AND THUNDERSTORMS ARE LIKELY FOR A GOOD PORTION
OF WEDNESDAY MORNING AND EARLY WEDNESDAY AFTERNOON.  RAINFALL
FORECASTS VARY FROM MODEL TO MODEL...WITH THE AVIATION THE MOST
THREATENING...FORECASTING AN INCH TO AN INCH AND A HALF WEDNESDAY.
MAINLY DRY WEATHER IS FORECAST WEDNESDAY NIGHT...AND THURSDAY IS
LIKELY TO BE DRY.  FLOODING IS OCCURRING ON PORTIONS OF THE MOHAWK
RIVER AND ITS DRAINAGES.  THE FLOODING SHOULD BEGIN TO EASE UP TODAY
AND MAY END ALTOGETHER THIS EVENING.  THE MAIN THREAT OF FLOODING
WEDNESDAY APPEARS MOST LIKELY TO BE FROM THE CAPITAL DISTRICT
SOUTHWARD LATE TONIGHT AND WEDNESDAY...AND IT DOESNT SEEM VERY HIGH
NOW.  BUT IT BEARS WATCHING AS CONVECTIVE PRECIPITATION AMOUNTS CAN
OFTEN BE SURPRISINGLY LARGE.

AVIATION...CONDITIONS WILL BE QUITE VARIABLE BEFORE DAYBREAK DUE TO
THE PRESENCE OF AREAS OF STRATUS AND FOG.  SOME LOCATIONS WILL BE
VFR...WHILE OTHER WILL BE LIFR.  AFTER DAYBREAK...VFR CONDITIONS
WILL BECOME WIDESPREAD BY MID MORNING AND CONTINUE THROUGH MUCH OF
TONIGHT.  CONDITIONS MAY BECOME OCCASIONALLY MVFR IN SHOWERS AND
POSSIBLE THUNDERSTORMS LATE TONIGHT...ESPECIALLY FROM THE LOWER
CATSKILLS INTO THE MID HUDSON VALLEY AND SOUTHERN NEW ENGLAND.

.ALY...OTHER THAN SOME FLOOD WARNING FOR TODAY ON PORTIONS OF THE
MOHAWK RIVER...NONE

HEMMERICH
Hazardous weather outlook, May 25, 4:08 AM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
508 AM EDT TUE MAY 25 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-261100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  BUT FORECASTERS ARE
KEEPING A WARY EYE ON THE WEATHER FOR EARLY WEDNESDAY MORNING,
SHORTLY BEFORE DAYBREAK.  WE DONT THINK SEVERE THUNDERSTORMS WILL
OCCUR AT THAT TIME...BUT IF THEY DO THE MOST LIKELY THREAT WILL BE
FROM HAIL.

.DAYS TWO THOUGH SEVEN...
THERE MAY BE SOME POTENTIAL FOR SEVERE WEATHER ON WEDNESDAY, BUT IT
IS NOT A LARGE RISK BY ANY MEANS.  IT IS THE CONTINUATION OF THE
EVENT FROM LATE TUESDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME BEYOND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 25, 5:05 AM EST, 2 hours 55 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP D
0350AM     TUE MAY 25 2004
#2 0010012 001
DWAT WLSR APTS DHQT
01932    FILE 28   SP WATERTOWN  NY1220100                   MAY 25-04
TO       APB - ATTN JEFFERSON COUNTY POLICE AGENCIES

COUNTY ROUTE 190 - T/PAMELIA - JEFFERSON COUNTY IS NOW OPEN

AUTH SGT ROBERT J SIMPSON

OPER - SIMPSON,ROBERT J               0349

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Saratoga

When
May 25, 8:00 AM EST to May 26, 7:04 PM EST
Where
Southern Saratoga forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

The Hudson River exceeded is flood stage of 90.0'; cresting at 91.05' at 15:00 EST on 05/25/04 at the gage in Schuylerville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401321.